Missouri, 2003

Hail in Missouri, July 20, 2003

July 20, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:12 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 20, 5:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SUN JUL 20 2003

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...

MESOSCALE UPDATE...

WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE
EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN
ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE
A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS
AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS
AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION
HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT
MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT.
DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL
BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY
SURFACE BASED CELLS.

MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW
NEBRASKA CONVECTION EVOLVES.

IZZI

&&

.AVIATION...
FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED
CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED
EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE
CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE
DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW
CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS
IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND
TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE
EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR
THUNDER ATTM.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO
CASSVILLE LINE THROUGH TONIGHT.
.KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Jul 20, 11:57 AM CST, 6 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES OF 100 TO 110 DEGREES

  ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER
  SIZED HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  HIGH HEAT INDEX VALUES GENERALLY WEST OF A OSAGE BEACH...TO
  MARSHFIELD...TO BRANSON LINE THIS AFTERNOON AND DURING THE EVENING
  HOURS.

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS EVENING AND
  OVERNIGHT...WITH THE BEST CHANCE GENERALLY ALONG AND WEST OF
  A STOCKTON TO BRANSON LINE.

  DISCUSSION:

  AFTERNOON TEMPERATURES WILL RISE INTO THE MIDDLE AND UPPER 90S
  ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINTS IN THE MIDDLE 70S...WILL
  PRODUCE HEAT INDICES OF 105 TO 110 DEGREES ALONG AND WEST OF AN
  OSCEOLA TO NEOSHO LINE. THE REMAINDER OF THE REGION CAN
  EXPECT HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.

  A LOW-LEVEL JET WILL DEVELOP ACROSS SOUTHWEST MISSOURI TONIGHT.
  WITH AN UNSTABLE ATMOSPHERE IN PLACE...CONVERGENCE ON THE NOSE OF
  THIS JET MAY TRIGGER SOME THUNDERSTORMS MAINLY LATE THIS EVENING
  AND OVERNIGHT.  STORMS ARE EXPECTED TO BE ISOLATED OR WIDELY
  SCATTERED IN NATURE...AS VERY WARM MID-LEVEL TEMPERATURES WILL
  LIMIT WIDESPREAD DEVELOPMENT.  SIGNIFICANT DIRECTIONAL WIND SHEAR
  OVER THE AREA WILL HELP TO ORGANIZE ANY STORMS WHICH DO
  FORM...INCREASING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
  LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
  STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER...
  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT MAY BE
  REQUIRED IN LATER OUTLOOKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 20, 5:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    3 S WASOLA                MO   1 INCH HAIL
07/20/03   OZARK                          REPORTED BY PUBLIC.
Local storm report, Jul 20, 5:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    ROCKBRIDGE                MO   .75 INCH HAIL
07/20/03   OZARK                          REPORTED BY PUBLIC.
Local storm report, Jul 20, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    BRIXEY                    MO   1.75 INCH HAIL
07/20/03   OZARK                          REPORTED BY .
Local storm report, Jul 20, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    BRIXEY                    MO   1.75 INCH HAIL
07/20/03   OZARK                          REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
July 20, 6:00 PM CST
Where
Ozark County, Dora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -92.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373141.